I took accutane in 1997 and since then I have had severe chronic problems with my lips which I have never had before. My lips became raw and peeling constantly and every once in a while I would get red blisters. I saw a derm. when this first occured and tried many different lip products,steroids, aquaphor, lip balms, chapsticks, vaseline, carmex. I quit seeing the derm. for quite some time because it was becoming very costly and nothing seemed to be helping. For a long time I would use neutrogena lip balm and a lipstick then carmex at at night. In the morning my lip would have very sogy skin and after the shower I would have to take the skin off. I had to do this every other day. I am seeing a new dermatologist now and he was having me use retin A at night three times a week a steroid called locoid lipocream in the morning and aquaphor during the day. Tried that for a few weeks and lip felt a little better but still raw and peeling. I called the derm. and he said use the steroid twice a day and aquaphor as well and quit using retin A. I am now developing a white spot on the inside of my lip in the mouth area which I have got before and thought was yeast. I am not working now partly due to this condition but cant stay out of work forever. I feel very depressed with this condition and even most the time have to drink out of a straw and try to avoid anything touching my lips because I am affraid the skin will just be pulled off. I have even tried using different toothpaste such as toms of maine. I am hoping to get this resolved soon because this has gone on way to long and it is very draining any advice would be most appreciated. Thank you.
It can be due to atopic dermatitis or eczema("Atopic" refers to a group of diseases where there is often an inherited tendency to develop other allergic conditions, such as asthma and hay fever). Cheilitis(Inflammation of the skin on and around the lips)is often seen in atopic dermatitis.Diagnosed by bld test like RAST.Treatment is by topical steroids or oral therapy of corticosteroids in severe cases.Topical creams like tacrolimus ointment (Protopic) and pimecrolimus cream (Elidel) are also useful. Also take vitamin B for a few days.
I suggest you to get it evaluated from a dermatologist. It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Thank you for the reply. I recently last Friday went to the Dermatologist and he did look at the white spots in my mouth and determined it was yeast by looking at it under the microscope and I am using the Nystatin to swish with in my mouth and also took a dose of the Difulcan. He also refered me to my primary dr. to have some blood test done such as for diabetes, thyroid, and RBC's. I havent got the results of that back yet. I dont think anyone has done the RAST test. that sounds like something that I should look into. I have tried using the Protopic but I dont know if I gave it long enough. I havnt tried using the Elidel that I can remember. I am still currently using the Aquaphor and the locoid lipocream steroid twice a day for the next month. My top lip is feeling better but the top lip never got as bad. My lower lip feels a little better but is still peeling more in the inner part of my lip and it seems a little raw still. The lower lip doesnt seem to be peeling quite as much as it use to so Im not sure if it is actually healing and the steroid is helping the skin to not peel as much. I have been taking a complex B vitamin and Iron for about a month now as well because I was looking on the internet and read that if you have a deficency it can also cause the lips to be dry. I seem to still have to take the skin off when I get out of the shower a lot because it gets sogy. My derm. said that it was okay because I guess it is dead skin cells. Well thank you for your advice again and hopefully sometime I will find a cure to this problem I will keep you posted with my prognosis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.